Fraser Health continues to see overdoses in hospital emergency departments resulting from people who use illicit drugs, including opioids, health officials said. While the administration of naloxone has reversed the effects of some of these overdoses, one person has now died at Surrey Memorial Hospital. There have also been additional suspected deaths across the region since the recent spike in overdoses in Surrey.
“It is important to note that these individuals include not only people who use drugs regularly but also those who use drugs on a recreational basis,” said Dr. Victoria Lee, Fraser Health’s chief medical health officer.
“In addition, people report taking a variety of drugs including, but not limited to heroin, crack cocaine, cocaine, amphetamines, ecstasy and GHB. At this time, we are warning people that all drugs may be contaminated with lethal substances.”
Since the recent spike in overdoses, Fraser Health has distributed more than 250 naloxone kits in Surrey. These kits have been distributed at Surrey Memorial Hospital, opioid substitution therapy clinics, on the street and through our community partners.
All 12 Fraser Health emergency departments are registered to distribute naloxone and eight of these are actively issuing kits. The remainder will begin distributing kits in the coming weeks as take-home naloxone supplies are received by our sites.
Since the weekend of July 15, when there were 43 overdoses between Friday and Monday, Fraser Health has seen an average of three overdoses per day at Surrey Memorial Hospital.
On Wednesday, a Vancouver-area drug users group set up a makeshift safe injection
site in Whalley, citing the danger of drug overdoses and the fact that July 27 was “Welfare Wednesday,” when drug use typically spikes.
Fraser Health offered the following advice for those who use drugs and their friends and families:
• If you are using drugs, do testers and go slow.
• If you are using drugs, have a buddy you can trust with you who is sober, able to recognize the signs of an overdose, and willing to call for medical help if you need it.
• If you are using drugs alone, tell someone before you use, leave the door unlocked and have someone check on you.
• If you are using drugs, we strongly advise you not to mix multiple substances, including alcohol. Mixing opioids with downers or opioids with uppers puts you at higher risk of overdose.